Kansas, 2014

Winter Weather in Kansas, February 9 to 10, 2014

February 9 to 10, 2014 · NWS ICT · 19 events in 19 counties and zones

A compact winter weather system moved across portions of the plains during the late evening hours of February 9th and the early morning hours of February 10th, 2014. As this system moved across, portions of Central and South Central Kansas received 2 to 5 inches of snow.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$190,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A compact winter weather system moved across portions of the plains during the late evening hours of February 9th and the early morning hours of February 10th, 2014. As this system moved across, portions of Central and South Central Kansas received 2 to 5 inches of snow. The heaviest snowfall occurred along a swath from Great Bend, Kansas to Wichita to Chanute, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 9, 6:13 AM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Feb 9, 6:13 AM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
613 AM CST SUN FEB 9 2014

UPDATED 12Z AVIATION SECTION.

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 310 AM CST SUN FEB 9 2014

COLDER AIR CONTINUES TO OOZE DUE S ACROSS KS AS TEMPERATURES ACROSS
NORTHERN KS HAVE SETTLED INTO THE UPPER TEENS WHILE OK-BORDERING
AREAS HOVERED ~30F. FREEZING DRIZZLE HAS BEEN VERY LIGHT & SPORADIC
ACROSS SC KS. AREAS OF LIGHT SNOW WILL REDEVELOP OVER THE NEBRASKA
PANHANDLE & NW KS THIS MORNING THEN SPREAD SE ACROSS PRIMARILY NRN
KS & NRN MO TODAY. A 2ND BATCH OF LIGHT SNOW WILL DEVELOP OVER WRN
NEBRASKA THIS EVENING. THIS 2ND ROUND OF LIGHT SNOW TO BE INDUCED
BY INCREASED UPSLOPE ALONG THE FRONT RANGE THAT'LL RESULT AS A WEAK
SOMEWHAT INVERTED SURFACE RIDGE BUILDS SE FROM THE DAKOTAS. AS THE
SURFACE RIDGE CONTINUES ITS SE THRUST TONIGHT THE BEST CHANCES OF
LIGHT SNOW TONIGHT WOULD OCCUR OVER PRIMARILY WESTERN & CENTRAL KS.
THE APPROACH OF A SUBTLE SE-MOVING MID-LEVEL SHORTWAVE THAT SHOULD
CROSS SW KS & THE OK/TX PANHANDLES LATE TONIGHT WOULD DICTATE
INCREASING PROBABILITIES TO 60-80% OVER PRIMARILY SC KS FROM LATE
TONIGHT TO MONDAY MORNING WITH THE LIGHT SNOW SPREADING ACROSS SE
KS MON MORNING AS THE SHORTWAVE CONTINUES ITS SE SPRINT ACROSS ERN
OK. STILL ANTICIPATE 1-2 INCH TOTAL ACCUMULATIONS OVER PRIMARILY SC
KS BY LATE MONDAY NIGHT. THE LIGHT SNOW SHOULD EXIT THE IMMEDIATE
NEIGHBORHOOD BY LATE MONDAY EVENING. MONDAY NIGHT TO BE COLDEST
PERIOD OF THIS FORECAST AS THE CANADIAN HIGH PRESSURE SPREADS S/SE
OVER THE MS VALLEY. IN FACT...A WIND CHILL ADVISORY MAY BE ISSUED
FOR CENTRAL KS LATE MONDAY NIGHT & EARLY TUESDAY MORNING.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 310 AM CST SUN FEB 9 2014

REST OF THE WEEK:
WARMER WEATHER STILL SET TO ARRIVE WED AS A STRENGTHENING SURFACE
TO 850 MB TROF SURGES SE OVER THE NORTHERN & CENTRAL PLAINS LATE
TUE NIGHT & WED. THE GFS & ECMWF ARE IN BETTER AGREEMENT ON THE
TIMING OF THE SURFACE TROUGH'S PASSAGE EARLY WED MORNING. WARMUP
INCREASES THU & FRI AS A COUPLE OF COMPACT MID-UPR SHORTWAVES
SPRINT E ACROSS THE NRN PLAINS TO PRODUCE A PREVAILING DEEP W-NW
FLOW REGIME OVER KS NEIGHBORHOOD.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 611 AM CST SUN FEB 9 2014

ANOTHER SHOT OF ARCTIC AIR HAS MOVED SOUTH ACROSS THE FORECAST AREA
TODAY...WITH THE COLD FRONT DROPPING SOUTH INTO OK.  LOW LEVEL
MOISTURE REMAINS VERY HIGH IN THE WAKE OF THIS FRONT...WHICH HAS LED
TO WIDESPREAD IFR/MVFR CIGS ACROSS KS AND ESPECIALLY SRN KS.  COULD
ALSO SEE A SHORT PERIOD OF LIFR CIGS NEAR KCNU.

EXPECT THE CIGS TO INCREASE SOME FOR THE DAYTIME HOURS...AS SOMEWHAT
DRIER AIR MOVES INTO THE LOW LAYERS. BUT LOW LEVEL MOISTURE WILL
REMAIN FAIRLY HIGH. MID LEVEL CLOUDS OVER THE TOP OF THE STRATUS
WILL LEAD TO A SEEDER-FEEDER LIGHT SNOW CHANCE FOR THE DAYTIME
HOURS. WILL MENTION SOME MVFR VSBYS/CIGS FOR THIS CHANCE.  AFTER AN
EVENING LULL IN THE PRECIP...WILL SEE A MORE WIDESPREAD SNOW CHANCE
LATE SUN NIGHT...WITH VSBYS DROPPING TO AROUND 1SM.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    24   9  18   0 /  30  70  70  20
HUTCHINSON      20   7  17  -1 /  30  80  70  20
NEWTON          21   7  16  -1 /  30  70  60  20
ELDORADO        23   8  18   0 /  30  70  60  20
WINFIELD-KWLD   25  11  18   2 /  30  60  70  30
RUSSELL         17   4  15  -2 /  30  60  50  20
GREAT BEND      18   6  16  -2 /  30  80  60  20
SALINA          18   6  17  -2 /  30  50  50  10
MCPHERSON       19   6  16  -1 /  30  70  60  20
COFFEYVILLE     30  13  20   5 /  30  30  70  20
CHANUTE         27   9  19   2 /  30  40  60  10
IOLA            26   8  19   2 /  30  30  50  10
PARSONS-KPPF    29  11  20   4 /  30  30  60  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Feb 9, 5:05 AM CST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
505 AM CST SUN FEB 9 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
505 AM CST SUN FEB 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF LIGHT SNOW WILL SPREAD SOUTHEAST ACROSS THE ENTIRE REGION
WITH THE CHANCES OF MEASURABLE SNOW MARKEDLY INCREASING FROM AROUND
MID NIGHT ONWARD. A FEW AREAS WEST OF I-135 MAY RECEIVE CLOSE TO 1
INCH BY DAYBREAK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT SNOW WILL CONTINUE OVER MOST AREAS ON MONDAY...ESPECIALLY IN
SOUTH-CENTRAL AND SOUTHEAST KANSAS WHERE BETWEEN 1 AND 2 INCHES
TOTAL ACCUMULATION ARE POSSIBLE BY MONDAY EVENING. A FEW FLURRIES
MAY LINGER OVER PRIMARILY SOUTH-CENTRAL KANSAS MONDAY EVENING.

WIND CHILLS RANGING FROM ZERO TO 8 BELOW ARE LIKELY IN ALL AREAS
MONDAY MORNING. WIND CHILLS RANGING FROM AROUND 15 BELOW IN CENTRAL
KANSAS TO AROUND 7 BELOW IN SOUTHEAST KANSAS ARE LIKELY LATE MONDAY
NIGHT AND EARLY TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter weather. Local standard time, as filed.

Winter Weather, Russell

When
February 9, 11:00 AM CST to February 10, 5:00 AM CST
Where
Russell forecast zone
Reported by
Law Enforcement
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

One to three inches of snow fell across the county.

Winter Weather, Ellsworth

When
February 9, 9:00 PM CST to February 10, 6:00 AM CST
Where
Ellsworth forecast zone
Reported by
Law Enforcement
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

One to two inches of snow fell across the county.

Winter Weather, Lincoln

When
February 9, 9:00 PM CST to February 10, 9:00 AM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

One inch of snow fell across the county.

Winter Weather, Marion

When
February 9, 9:00 PM CST to February 10, 9:00 AM CST
Where
Marion forecast zone
Reported by
COOP Observer
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

One to two inches of snow fell across the county.

Winter Weather, Harvey

When
February 9, 9:00 PM CST to February 10, 9:00 AM CST
Where
Harvey forecast zone
Property damage
$70,000
Reported by
Law Enforcement
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

One to three inches of snow fell across the county. The city of Newton received 2.5 inches of snow. Some auto slide offs occurred on local highways.

Winter Weather, Reno

When
February 9, 9:00 PM CST to February 10, 9:00 AM CST
Where
Reno forecast zone
Reported by
COOP Observer
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Two to five inches of snow fell across the county. The city of Hutchinson received 2.5 inches of snow, while a COOP observer in Pretty Prairie received 4.5 inches.

Winter Weather, Rice

When
February 9, 9:00 PM CST to February 10, 9:00 AM CST
Where
Rice forecast zone
Reported by
COOP Observer
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Two to four inches of snow fell across the county. A COOP observer in Sterling received 3.5 inches.

Winter Weather, Kingman

When
February 9, 9:00 PM CST to February 10, 9:00 AM CST
Where
Kingman forecast zone
Reported by
COOP Observer
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Three to five inches of snow fell across the county. The city of Kingman received 4.3 inches.

Winter Weather, Sedgwick

When
February 9, 9:00 PM CST to February 10, 9:00 AM CST
Where
Sedgwick forecast zone
Property damage
$120,000
Reported by
Trained Spotter
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Three to five inches of snow fell across the county. The Wichita Mid Continent Airport received 4.2 inches. Numerous auto slide offs and accidents were reported across the city of Wichita, but no serious injuries occurred.

Winter Weather, Butler

When
February 9, 9:00 PM CST to February 10, 10:00 AM CST
Where
Butler forecast zone
Reported by
COOP Observer
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Two to four inches of snow fell across the county. A COOP observer in Potwin reported 3.0 inches, while a COOP observer in Augusta reported 3.3 inches.

Winter Weather, Harper

When
February 9, 9:00 PM CST to February 10, 10:00 AM CST
Where
Harper forecast zone
Reported by
COOP Observer
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

One to two inches of snow fell across the county.

Winter Weather, Cowley

When
February 9, 9:00 PM CST to February 10, 10:00 AM CST
Where
Cowley forecast zone
Reported by
COOP Observer
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

One inch of snow fell across the northern portion of the county.

Winter Weather, Sumner

When
February 9, 9:00 PM CST to February 10, 10:00 AM CST
Where
Sumner forecast zone
Reported by
COOP Observer
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Three to five inches of snow fell across the northern portions of the county.

Winter Weather, Allen

When
February 9, 9:00 PM CST to February 10, 9:00 AM CST
Where
Allen forecast zone
Reported by
COOP Observer
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

One to three inches of snow fell across the southern half of the county. The COOP observer in Moran reported 2.5 inches.

Winter Weather, Neosho

When
February 9, 9:00 PM CST to February 10, 11:00 AM CST
Where
Neosho forecast zone
Reported by
COOP Observer
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

One to three inches of snow fell across the county. The COOP observer near Erie reported 2.5 inches of snow.

Winter Weather, Woodson

When
February 9, 9:00 PM CST to February 10, 10:00 AM CST
Where
Woodson forecast zone
Reported by
COOP Observer
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

One to three inches of snow fell across the county. The COOP observer in Yates Center reported 2.5 inches of snow.

Winter Weather, McPherson

When
February 9, 10:00 PM CST to February 10, 9:00 AM CST
Where
McPherson forecast zone
Reported by
COOP Observer
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

One to two inches of snow fell across the county.

Winter Weather, Elk

When
February 9, 11:00 PM CST to February 10, 10:00 AM CST
Where
Elk forecast zone
Reported by
COOP Observer
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Two to three inches of snow fell across the county. The town of Howard received 2.5 inches of snow.

Winter Weather, Chautauqua

When
February 9, 11:00 PM CST to February 10, 10:00 AM CST
Where
Chautauqua forecast zone
Reported by
COOP Observer
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

One to two inches of snow fell across the county. The COOP observer at Sedan reported 1 inch of snow. The COOP observer in Hale reported 1.5 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504563, 504564, 504565, 504567, 504568, 504569, 504570, 504572, 504573, 504574, 504575, 504576, 504579, 504580, 504581, 504582, 504566, 504577, 504578.